The Annals of Statistics

Estimation in functional linear quantile regression

Kengo Kato

Full-text: Open access

Abstract

This paper studies estimation in functional linear quantile regression in which the dependent variable is scalar while the covariate is a function, and the conditional quantile for each fixed quantile index is modeled as a linear functional of the covariate. Here we suppose that covariates are discretely observed and sampling points may differ across subjects, where the number of measurements per subject increases as the sample size. Also, we allow the quantile index to vary over a given subset of the open unit interval, so the slope function is a function of two variables: (typically) time and quantile index. Likewise, the conditional quantile function is a function of the quantile index and the covariate. We consider an estimator for the slope function based on the principal component basis. An estimator for the conditional quantile function is obtained by a plug-in method. Since the so-constructed plug-in estimator not necessarily satisfies the monotonicity constraint with respect to the quantile index, we also consider a class of monotonized estimators for the conditional quantile function. We establish rates of convergence for these estimators under suitable norms, showing that these rates are optimal in a minimax sense under some smoothness assumptions on the covariance kernel of the covariate and the slope function. Empirical choice of the cutoff level is studied by using simulations.

Article information

Source
Ann. Statist., Volume 40, Number 6 (2012), 3108-3136.

Dates
First available in Project Euclid: 22 February 2013

Permanent link to this document
https://projecteuclid.org/euclid.aos/1361542076

Digital Object Identifier
doi:10.1214/12-AOS1066

Mathematical Reviews number (MathSciNet)
MR3097971

Zentralblatt MATH identifier
1296.62104

Subjects
Primary: 62G20: Asymptotic properties

Keywords
Functional data nonlinear ill-posed problem principal component analysis quantile regression

Citation

Kato, Kengo. Estimation in functional linear quantile regression. Ann. Statist. 40 (2012), no. 6, 3108--3136. doi:10.1214/12-AOS1066. https://projecteuclid.org/euclid.aos/1361542076


Export citation

References

  • Barlow, R., Bartholenew, J., Bremer, J. and Brunk, H. (1972). Statistical Inference Under Order Restrictions. Wiley, New York.
  • Belloni, A., Chernozhukov, V. and Fernández-Val, I. (2011). Conditional quantile processes based on series or many regressors. Available at arXiv:1105.6154.
  • Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.
  • Bissantz, N., Hohage, T. and Munk, A. (2004). Consistency and rates of convergence of nonlinear Tikhonov regularization with random noise. Inverse Problems 20 1773–1789.
  • Cai, T. T. and Hall, P. (2006). Prediction in functional linear regression. Ann. Statist. 34 2159–2179.
  • Cardot, H., Crambes, C. and Sarda, P. (2005). Quantile regression when the covariates are functions. J. Nonparametr. Stat. 17 841–856.
  • Cardot, H., Crambes, C. and Sarda, P. (2007). Ozone pollution forecasting using conditional mean and conditional quantiles with functional covariates. In Statistical Methods for Biostatistics and Related Fields (W. Härdle, Y. Mori and P. Vieu, eds.) 221–243. Springer, Berlin.
  • Cardot, H., Ferraty, F. and Sarda, P. (1999). Functional linear model. Statist. Probab. Lett. 45 11–22.
  • Cardot, H., Ferraty, F. and Sarda, P. (2003). Spline estimators for the functional linear model. Statist. Sinica 13 571–591.
  • Chen, K. and Müller, H.-G. (2012). Conditional quantile analysis when covariates are functions, with application to growth data. J. R. Stat. Soc. Ser. B Stat. Methodol. 74 67–89.
  • Chen, X. and Pouzo, D. (2012). Estimation of nonparametric conditional moment models with possibly nonsmooth generalized residuals. Econometrica 80 277–321.
  • Chernozhukov, V., Fernández-Val, I. and Galichon, A. (2009). Improving point and interval estimators of monotone functions by rearrangement. Biometrika 96 559–575.
  • Crambes, C., Kneip, A. and Sarda, P. (2009). Smoothing splines estimators for functional linear regression. Ann. Statist. 37 35–72.
  • Delaigle, A. and Hall, P. (2012). Methodology and theory for partial least squares applied to functional data. Ann. Statist. 40 322–352.
  • Doornik, J. A. (2002). Object-Oriented Matrix Programming Using Ox, 3rd ed. Timberlake Consultants Press, London.
  • Dudley, R. M. (2002). Real Analysis and Probability. Cambridge Studies in Advanced Mathematics 74. Cambridge Univ. Press, Cambridge.
  • El-Attar, R. A., Vidyasagar, M. and Dutta, S. R. K. (1979). An algorithm for $l_1$-norm minimization with application to nonlinear $l_1$-approximation. SIAM J. Numer. Anal. 16 70–86.
  • Ferraty, F., Rabhi, A. and Vieu, P. (2005). Conditional quantiles for dependent functional data with application to the climatic El Niño phenomenon. Sankhyā 67 378–398.
  • Ferreira, J. C. and Menegatto, V. A. (2009). Eigenvalues of integral operators defined by smooth positive definite kernels. Integral Equations Operator Theory 64 61–81.
  • Gagliardini, P. and Scaillet, O. (2012). Nonparametric instrumental variables estimation of structural quantile effects. Econometrica 80 1533–1562.
  • Hall, P. and Horowitz, J. L. (2007). Methodology and convergence rates for functional linear regression. Ann. Statist. 35 70–91.
  • He, X. and Shao, Q.-M. (2000). On parameters of increasing dimensions. J. Multivariate Anal. 73 120–135.
  • Hörmann, S. and Kokoszka, P. (2010). Weakly dependent functional data. Ann. Statist. 38 1845–1884.
  • Horowitz, J. L. and Lee, S. (2007). Nonparametric instrumental variables estimation of a quantile regression model. Econometrica 75 1191–1208.
  • James, G. M., Wang, J. and Zhu, J. (2009). Functional linear regression that’s interpretable. Ann. Statist. 37 2083–2108.
  • Kato, K. (2013). Supplement to “Estimation in functional linear quantile regression.” DOI:10.1214/12-AOS1066SUPP.
  • Koenker, R. (2005). Quantile Regression. Econometric Society Monographs 38. Cambridge Univ. Press, Cambridge.
  • Koenker, R. and Bassett, G. Jr. (1978). Regression quantiles. Econometrica 46 33–50.
  • Loubes, J.-M. and Ludeña, C. (2010). Penalized estimators for non linear inverse problems. ESAIM Probab. Stat. 14 173–191.
  • Milnor, J. W. (1965). Topology from the Differentiable Viewpoint. Univ. Press of Virginia, Charlottesville, VA.
  • Müller, H.-G. and Stadtmüller, U. (2005). Generalized functional linear models. Ann. Statist. 33 774–805.
  • Portnoy, S. and Koenker, R. (1997). The Gaussian hare and the Laplacian tortoise: Computability of squared-error versus absolute-error estimators. Statist. Sci. 12 279–300.
  • Ramsay, J. O. and Silverman, B. W. (2005). Functional Data Analysis, 2nd ed. Springer, New York.
  • Ritter, K., Wasilkowski, G. W. and Woźniakowski, H. (1995). Multivariate integration and approximation for random fields satisfying Sacks–Ylvisaker conditions. Ann. Appl. Probab. 5 518–540.
  • van der Vaart, A. W. and Wellner, J. A. (1996). Weak Convergence and Empirical Processes: With Applications to Statistics. Springer, New York.
  • Yao, F., Müller, H.-G. and Wang, J.-L. (2005). Functional linear regression analysis for longitudinal data. Ann. Statist. 33 2873–2903.
  • Yuan, M. (2006). GACV for quantile smoothing splines. Comput. Statist. Data Anal. 50 813–829.
  • Yuan, M. and Cai, T. T. (2010). A reproducing kernel Hilbert space approach to functional linear regression. Ann. Statist. 38 3412–3444.

Supplemental materials

  • Supplementary material: Supplement to “Estimation in functional linear quantile regression”. This supplementary file contains the additional discussion on the connection to nonlinear ill-posed inverse problems, technical proofs omitted in the main body, some useful technical tools and additional simulation results.